Advertisement

Can ibuprofen cause stomach bleeding?

Ibuprofen (Advil, Motrin) is a nonsteroidal anti-inflammatory drug (NSAID). This type of medication can cause ulcers, severe stomach bleeding or holes in the stomach or intestines. These problems may develop at any time and can be fatal. They're more common in people who:
  • are 60 years or older
  • have stomach ulcers or bleeding problems
  • take blood thinners or steroids
  • take prescription or nonprescription NSAIDs
  • have three or more alcoholic drinks daily while taking ibuprofen
  • take ibuprofen for longer than directed or more than the recommended dosage
Tell your doctor if you develop any stomach or intestinal symptoms while taking ibuprofen, including:
  • stomach pain
  • heartburn
  • bloody vomit or vomit that looks like coffee grounds
  • bloody or black stool

Continue Learning about Nonsteroidal Anti-inflammatory Drugs

An Alarming Side Effect of NSAIDs: Ovulation Stops
An Alarming Side Effect of NSAIDs: Ovulation Stops
According to research revealed at the 2015 European League Against Rheumatism Annual Congress meeting, many women stop ovulating after taking standard...
Read More
What should I know before using topical salicylic acid?
Donna Hill Howes, RNDonna Hill Howes, RN
If you have impaired kidney function or impaired liver function, you should avoid prolonged use of t...
More Answers
How do NSAIDs prevent strokes and heart disease?
Stacy Wiegman, PharmDStacy Wiegman, PharmD
Aspirin is the only NSAID used as a blood thinner for people at risk of stroke or heart attack. By t...
More Answers
Are Steroid Injections for Back Pain Safe?
Are Steroid Injections for Back Pain Safe?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.